Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Los Angeles, CA

August 17, 2012

NWS Los Angeles, CA issued this flash flood watch at Aug 17, 2012, 3:26 AM PDT. It took effect at Aug 17, 2012, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2012, 3:26 AM PDT (10:26 UTC)
In effect from
Aug 17, 2012, 12:00 PM PDT
Expired
Aug 17, 2012, 6:43 PM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WGUS66 KLOX 171026
FFALOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
326 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY UNTIL 8 PM PDT
THIS EVENING...

.MOIST AND UNSTABLE CONDITIONS WILL BRING A CHANCE OF THUNDERSTORMS
TO THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA THIS AFTERNOON
INTO EARLY EVENING. DUE TO THE LIGHT WINDS IN THE UPPER
ATMOSPHERE TODAY...STORMS WILL BE SLOW MOVING...INCREASING THE
POTENTIAL FOR HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING. THE
GREATEST PROBABILITY OF FLASH FLOODING IN OUR FORECAST AREA WILL
BE THE EASTERN SAN GABRIEL MOUNTAINS...THE WASHES AND ARROYOS
ACROSS THE ANTELOPE VALLEY...AS WELL AS THE LOCKWOOD VALLEY AREA
IN THE VENTURA COUNTY MOUNTAINS. 


CAZ053-054-059-171830-
/O.NEW.KLOX.FF.A.0003.120817T1900Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG...LANCASTER...PALMDALE
326 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...ANTELOPE VALLEY...LOS ANGELES 
  COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE AND VENTURA 
  COUNTY MOUNTAINS. 

* FROM NOON PDT TODAY THROUGH THIS EVENING

* MONSOON MOISTURE COMBINED WITH LIGHT UPPER LEVEL WINDS WILL
  BRING THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS CAPABLE OF
  PRODUCING HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND
  LOW LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KAPLAN/BRUNO
2 follow-up statements
364 
WGUS66 KLOX 171839
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1139 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THIS EVENING...

.MOIST AND MODERATELY UNSTABLE CONDITIONS WILL BRING A CHANCE OF
THUNDERSTORMS TO THE SAN GABRIEL MOUNTAINS AND ANTELOPE VALLEY OF
LOS ANGELES COUNTY INTO EARLY THIS EVENING. ALONG WITH LIGHT
WINDS ALOFT...THE POTENTIAL EXISTS FOR HEAVY RAINFALL
ACCUMULATIONS LEADING TO FLASH FLOODING. WITH THE BULK OF THE
MOISTURE AND INSTABILITY STAYING OVER LOS ANGELES COUNTY AND
EASTWARD...THE FLASH FLOOD WATCH FOR THE VENTURA COUNTY MOUNTAINS
HAS BEEN CANCELLED.

CAZ053-171945-
/O.CAN.KLOX.FF.A.0003.120817T1900Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS
1139 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IS CANCELLED FOR THE VENTURA COUNTY
MOUNTAINS...

THE FLASH FLOOD WATCH FOR THE VENTURA COUNTY MOUNTAINS HAS BEEN
CANCELLED. WHILE A SLIGHT CHANCE OF THUNDERSTORMS STILL
EXISTS...THE RISK FOR FLASH FLOODING IS MINIMAL DUE TO PROLONGED
CLOUD COVER RESULTING IN A LACK OF INSTABILITY...AND THE DEEPEST
MOISTURE STAYING TO THE EAST.

$$

CAZ054-059-180300-
/O.CON.KLOX.FF.A.0003.120817T1900Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG...
LANCASTER...PALMDALE
1139 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE SAN GABRIEL MOUNTAINS AND ANTELOPE VALLEY OF LOS ANGELES
  COUNTY. 

* UNTIL 8 PM PDT THIS EVENING

* MONSOON MOISTURE COMBINED WITH LIGHT UPPER LEVEL WINDS WILL 
  BRING THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS CAPABLE OF 
  PRODUCING HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING. 

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING 
  AND OVERFLOWING OF NORMALLY DRY WASHES AND SMALL CREEKS...AND 
  LOW LYING AREAS. IN ADDITION...THERE IS A THREAT OF ROCK AND 
  MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

RK
245 
WGUS66 KLOX 180143
FFALOX

FLOOD WATCH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
643 PM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH CANCELLED FOR LOS ANGELES COUNTY MOUNTAINS
AND ANTELOPE VALLEY...

CAZ054-059-180245-
/O.CAN.KLOX.FF.A.0003.000000T0000Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG...
LANCASTER...PALMDALE
643 PM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE
VALLEY HAS BEEN CANCELLED AS THERE IS NO LONGER A THREAT OF FLASH
FLOODING FOR THESE AREAS THIS EVENING. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS FOR OUR LOCAL MOUNTAINS AND ANTELOPE VALLEY
ON SATURDAY.

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 3:15 AM PDT, 11 minutes earlier.

Area forecast discussion, Aug 17, 3:15 AM PDT, 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT FRI AUG 17 2012

.SYNOPSIS...
THE HIGH WILL KEEP AFTERNOON TEMPERATURES ABOVE NORMAL INTO NEXT
WEEK...WITH ONLY A SLIGHT COOLING BY EARLY NEXT WEEK. THE MONSOONAL
FLOW WILL BRING MOISTURE AND PARTLY CLOUDY SKIES OVER THE
REGION...WITH POSSIBLE THUNDERSTORMS AND SHOWERS INTO THE WEEKEND
FOR MAINLY THE MOUNTAIN AND DESERT AREAS. A LOW PRESSURE SYSTEM WILL
APPROACH AROUND THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM (TONIGHT-SUNDAY)...
AN UPPER LEVEL RIDGE SITUATED OVER ARIZONA/NEVADA IS POISED TO USHER
IN PLENTY OF MONSOONAL MOISTURE ACROSS THE REGION TODAY. LATEST
SATELLITE IMAGERY INDICATED A LARGE SWATH OF CLOUDS PUSHING WESTWARD
INTO EASTERN LA COUNTY THIS MORNING. THIS INCREASING CLOUDINESS IS
IN PART DUE TO AN EASTERLY WAVE WITH SOME PVA PUSHING ACROSS
SOUTHERN CAL THIS MORNING. EXPECT A FEW SHOWERS OR ISOLATED
THUNDERSTORMS JUST ABOUT ANYWHERE IN LA COUNTY THROUGH THE MORNING
HOURS. THE MID LEVEL CLOUDINESS WILL BEGIN TO CLEAR OUT EAST TO WEST
LATE THIS MORNING ACROSS LA/VTU COUNTIES GIVING WAY TO PARTLY CLOUDY
SKIES. THIS SHOULD ALLOW FOR BETTER SURFACE HEATING TO HELP
DESTABILIZE THE ATMOSPHERE ONCE AGAIN OVER THE MOUNTAINS AND
ANTELOPE VALLEY. PWAT VALUES ARE EXPECTED TO BE AROUND 2 INCHES
TODAY. THE COMBINATION OF THIS DEEP LAYER MOISTURE ABOVE 700 MB...A
WEAK AREA OF PVA MOVING ACROSS THE MOUNTAINS THIS AFTERNOON SHOULD
CAUSE THUNDERSTORMS TO DEVELOP.  WITH SO MUCH MOISTURE AVAILABLE IN
THE ATMOSPHERE AND WEAK EASTERLY FLOW EXPECTED...A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES INCLUDING THE ANTELOPE VALLEY. ALTHOUGH BEST FLASH FLOOD
PARAMETERS WILL BE OVER THE SAN GABRIEL MOUNTAINS AND ANTELOPE
VALLEY. FELT THAT IF STORMS DO INITIATE AROUND THE LOCKWOOD VALLEY
AREA...THAT THE POTENTIAL FOR FLASH FLOODING COULD BE POSSIBLE. THE
FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TODAY THROUGH 8 PM
THIS EVENING.

HAVE 30-40 PERCENT CHANCE POPS FOR THE MOUNTAINS TODAY...BUT ALSO
ADDED 20 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS FOR AREAS WEST
OF THE MOUNTAINS INCLUDING ALL OF LOS ANGELES AND VENTURA COUNTIES
THIS AFTERNOON THROUGH THIS EVENING AS EASTERLY FLOW SHOULD ALLOW
SOME STORMS TO PUSH TOWARDS THE VALLEYS...AND POSSIBLY TO THE
COASTAL WATERS.

TEMPERATURES WILL BE A TAD COOLER TODAY DUE TO THE CLOUD
COVER...HOWEVER IT WILL FEEL MORE UNCOMFORTABLE DUE TO THE ADDED
HUMIDITY. EXPECT TRIPLE DIGITS ONCE AGAIN FOR THE ANTELOPE VALLEY
AND WARMEST INLAND VALLEY LOCATIONS. PASO ROBLES COULD REACH 105
DEGREES TODAY  OVERNIGHT TEMPS WILL BE VERY UNCOMFORTABLE AS WELL
DUE TO ADDED HUMIDITY WITH LOWS IN SOME ELEVATED VALLEY LOCATIONS
ONLY LOWERING TO THE MID 70S...AS WELL AS THE LOWER MOUNTAIN
ELEVATIONS AND OF COURSE THE ANTELOPE VALLEY WILL IN THE LOWER 80S
IN SOME LOCATIONS. SHOWERS SHOULD TAPER OFF LATE THIS EVENING...WITH
CONTINUED PARTLY CLOUDY SKIES EXPECTED ACROSS THE FORECAST
AREA...INCLUDING AREAS N OF POINT CONCEPTION FOR SATURDAY. THERE
WILL BE ANOTHER CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS AND SHOULD SPREAD FARTHER NORTH INTO THE SANTA BARABARA AND
SLO COUNTY MOUNTAINS. THE UPPER FLOW WILL SHIFT MORE OUT OF THE
SOUTH  WHICH SHOULD KEEP SHOWERS CONFINED TO THE MOUNTAINS AND
DESERTS. VERY LITTLE CHANGE EXPECTED FOR TEMPS ON SAT AND WILL
CONTINUE WITH PARTLY CLOUDY SKIES.

BY SUNDAY...THE UPPER HIGH PUSHES FARTHER WEST WHICH SHOULD SHUNT
ANY THUNDERSTORM ACTIVITY FOR ALL COUNTIES EXCEPT A FEW ISOLATED
SHOWERS OR THUNDERSTORMS OVER THE LA COUNTY MTNS. ALTHOUGH HIGH
PRESSURE DOES BUILD SLIGHTLY OVERHEAD...ONSHORE FLOW WILL BE ON THE
INCREASE WHICH SHOULD CAUSE A FEW DEGREES OF COOLING...MAINLY ALONG
THE COASTAL AREAS.

.LONG TERM (MONDAY-THURSDAY)...

THE 591DM RIDGE THAT FINDS ITSELF CENTERED OVER YUMA ON MONDAY WILL
BEGIN TO SHIFT EAST AS AN UPPER TROUGH BEGINS TO PUSH INTO MUCH OF
CALIFORNIA BY TUESDAY. THE UPPER LEVEL FLOW SHOULD SHIFT TO A MORE
SOUTHWESTERLY DIRECTION PUTTING AN END TO ANY THUNDERSTORM ACTIVITY.
TEMPS WILL BE TRENDING A BIT COOLER AS WELL THROUGH THE WEEK. WITH
BEST COOLING WED/THU. WILL KEEP LOW CLOUDS AND PATCHY FOG ACROSS THE
CENTRAL COAST THROUGH THE LONG TERM PERIOD...AND KEEP STRATUS AWAY
FROM LA/VTU/SBA COASTAL AREAS UNTIL THURSDAY NIGHT.

&&

.AVIATION...AVIATION DISCUSSION WILL BE ISSUED WITH 12Z TAF PACKAGE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX)
HIGH RIP CURRENT (SEE LAXSRFLOX).

&&

PUBLIC...KAPLAN
AVIATION...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 16, 2:30 PM PDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT THU AUG 16 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-171300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
230 PM PDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS AND
ANTELOPE VALLEY.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EARLY EVENING FRIDAY THROUGH SUNDAY OVER THE MOUNTAINS AND
INTERIOR VALLEYS. THE BEST CHANCES EXISTS ON FRIDAY...WHERE ISOLATED
HEAVY RAINFALL AND POSSIBLE FLOODING CONCERNS EXISTS PRIMARILY FOR
THE EASTERN ANTELOPE VALLEY AND SAN GABRIEL MOUNTAINS.

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.